Acetyl Fentanyl True Cause of Some ‘Heroin’ Overdoses

Acetyl-Fentanyl-True-Cause-of-Some-‘Heroin’-Overdoses

Acetyl fentanyl is the name of an opioid substance closely related to a powerful opioid painkiller called fentanyl. While fentanyl has a legitimate medical purpose, acetyl fentanyl does not. However, manufacturers of the street drug heroin sometimes add acetyl fentanyl to batches of the drug as a heroin extender or replacement. In a study published in August 2014 in the Annals of Emergency Medicine, researchers from the University of North Carolina at Charlotte addressed the possibility that some of the current increase in heroin overdoses across the U.S. may actually be attributable to the effects of acetyl fentanyl.

Fentanyl and Acetyl Fentanyl

Fentanyl is sold in the U.S. under brand names that include Duragesic, Sublimaze and Actiq. It comes in forms that include patches applied to the skin, dissolvable lozenges and injections. Like all opioid drugs and medications, fentanyl reduces the body’s ability to send pain signals to the brain and/or the brain’s ability to sense pain signals sent from the body. Also, like all opioid substances, the medication produces euphoric sensations in the brain’s pleasure center. Fentanyl is substantially stronger than morphine, an opioid painkiller known for its powerful effects. For this reason, doctors typically only prescribe the medication for people severely affected by pain or for people recovering from the aftereffects of surgical procedures. A federal statute called the Controlled Substances Act strictly regulates fentanyl distribution and use.

Acetyl fentanyl is a chemical analog of fentanyl. This means that it has a similar structure but contains a slightly different mixture of chemical ingredients. The average batch of acetyl fentanyl is roughly 400 percent to 1,400 percent stronger than the average batch of heroin. For this reason, heroin manufacturers sometimes try to save money by adding acetyl fentanyl to their illicit and illegal products, or even by falsely advertising pure acetyl fentanyl as heroin. Unfortunately, despite its very clear position on the distribution and use of fentanyl, the Controlled Substances Act does not include a specific reference to acetyl fentanyl. Effectively, this means that manufacturers of the substance may face no legal penalties for their activities as long as they label their products as unintended for human use.

Heroin Overdose

In some cases, affected individuals take too much heroin with an accustomed level of potency; in other cases, they take heroin with an unusually high or unaccustomed level of potency. In either circumstance, an overdose can trigger severe and commonly lethal problems such as loss of the body’s normal breathing reflex and cardiac arrest. When given promptly and in sufficient doses, an anti-opioid medication called naloxone can steeply decrease the risks for overdose-related death by temporarily halting the drug effects of opioid substances.

Acetyl Fentanyl Overdose

In the study published in the Annals of Emergency Medicine, the University of North Carolina at Charlotte researchers assessed the overdose dangers associated with mixing acetyl fentanyl with heroin or using acetyl fentanyl as a heroin replacement. They made this assessment, in part, in response to known outbreaks of fatal acetyl fentanyl-related overdoses in Rhode Island, Pennsylvania and several other states in 2013 and 2014. Their project was also undertaken in response to anecdotal reports on the unwitting intake of acetyl fentanyl by heroin users.

Since acetyl fentanyl is far stronger than heroin, a person in the midst of an acetyl fentanyl overdose would typically need substantially larger doses of naloxone to avoid fatal changes in central nervous system function. However, since users of the substance are commonly unaware of its presence in their “heroin” batches, there is frequently no way to alert trained medical personnel or bystanders about the need to use a higher naloxone dose on an affected individual. If that individual survives, no one may ever know that acetyl fentanyl played a critical role in the overdose episode. Similarly, deaths from acetyl fentanyl overdoses may easily be mistakenly attributed to heroin use.

The study’s authors believe that emergency personnel and doctors should suspect an acetyl fentanyl overdose in any known heroin user who fails to respond to a typically effective dose of naloxone. They also believe that these health professionals could potentially help avert any larger acetyl fentanyl overdose outbreaks by promptly alerting public health officials to the possible presence of the substance.

Change Your Life With One Call.
We Can Help.

844-877-5280
Free & Confidential